Hail, Amherst
- When
- December 31, 3:00 PM EST
- Where
- Amherst County, 0.55 mi E of Clifford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -79.020
An abundant amount of nickel size hail fell.
A cold front crossed the region the final day of 2024. Showers and storms developed along and in advance of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front crossed the region the final day of 2024. Showers and storms developed along and in advance of the front. Thanks in part to the relatively low freezing level, hail occurred with a few of the storms. Additionally, as the front crossed the area, some strong gusty winds accompanied it. Gusts around 35 mph blew off the roof of a car wash in Marion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 2:09 PM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
209 PM EST Tue Dec 31 2024
.SYNOPSIS...
Low pressure over the Ohio valley will push a cold front,
scattered showers and isolated thunderstorms through the area
this afternoon and evening. Strong, gusty wind, much colder
air, and mountain snow showers arrive tonight through Wednesday
night behind the low. A clipper system moves across the area on
Friday and Friday night, which will again result in colder and
windy conditions, as well as rain and snow showers.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 114 AM EST Tuesday...
Key Messages:
-Cold front will pass through the area this afternoon and evening
-Wind Advisory for the mountains and foothills beginning
tonight
- Winter weather Advisory begins at 1AM Jan 1st
Hi-ResFV3 and HRRR aligned well with the location of the bands
of showers and isolated thunderstorms ahead of the cold front.
Surface front will continue to move east, reaching the coast
this evening as the low tracks northeast into New England. The
wind turns to the west and northwest behind the front. Bufkit
forecast soundings showed the potential for gusts in the 35 to
45 mph range. Gust winds are expected throughout the area, but
the strongest will be at the highest elevations along the
southern Blue Ridge.
Upslope clouds fill in along the western slopes of the central
Appalachians this evening and showers also develop. Rain
showers will change completely over to snow showers by Wednesday
morning as temperatures drop. While the precipitation late
tonight and Wednesday will be confined to western slopes, the
clouds will spill east all the way through the New River Valley
and Alleghany Highlands. Any snow in those areas will be light
with little to no accumulation. No significant change is
expected to current snowfall totals for Western Greenbrier
County to Watauga County.
Good cold air advection will result in lows dropping into the
30s tonight. The cloud cover in the mountains will hold
temperatures nearly steady on Wednesday. Sunshine in the east
will counteract the cold air advection, leading to a small rise
in temperatures.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1200 PM EST Tuesday...
Key Points:
1. Very gusty northwest winds Wednesday night into Thursday.
2. Quick moving system to bring snow showers primarily to the
mountains -- Piedmont has a lesser potential for rain/snow showers.
3. Potential sub-zero wind chills for the highest peaks/ridges late
Friday night.
A look at the 31 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a broad area of low pressure extending from around
Hudson Bay to the St. Lawrence Seaway Wednesday night. Spiraling
around this feature will be a shortwave trough that will be
positioned over the Northern Plains states Wednesday night into
Thursday. For Thursday into Thursday night, this feature progresses
into the Mississippi River Valley and starts to amplify. By Friday,
it crosses our region all while the southeast Canadian low deepens a
bit more and become centered just north of the Canadian Maritimes.
Friday night the feature moves east of our area.
At the surface, on Wednesday night, low pressure will be centered
near Maine, with an associated cold front extending south into the
far western Atlantic. High pressure will be building south into the
central and southeastern sections of the US. By Thursday into
Thursday night, the ridge axis shifts eastward into our region of
the country while the low remains park over southeast Canada. For
Friday into Friday night, the ridge retrogrades a bit west and the
southeast Canada low strengthens a bit. This will result in an
increased pressure gradient across the region, helping to funnel
colder air into the region from the northwest.
Output from the 31 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures will average -8C to -4C across the area, nw-
se, Wednesday night through Thursday night. On Friday, values
decrease, reaching -11C to -8C, nw-se, by the late afternoon, and
then -16C to -13C by late Friday night. These values are around 2C
to 3C degrees colder than the ensemble solution of 24 hours prior.
Additionally, this range of values corresponds to numbers within
the 1 to 10 percentile of the 30-year CFSR climatology.
The above weather patterns offer a forecast a prolonged period of
gusty northwest winds through Thursday. The period of late Wednesday
night into early Thursday mornings looks the windiest. Winds
decrease Thursday night into early Friday morning as winds back and
weaken in advance of our next weather maker. As a carry over from
Wednesday, we are still expecting some light snow showers across
parts of southeast West Virginia into Wednesday night. Coverage will
be greatest during the evening hours, and then gradually taper
through the night, potentially not concluding until Thursday morning.
On Friday, a quick moving shortwave trough will cross the region.
Precipitation with this system is expected to be primarily confided
to the mountains, but there may be some degree of spread into the
Piedmont region coincident to the passage of the trough axis/front
itself. For the most part, precipitation across the mountains is
expected to be in the form of snow showers - across the Piedmont,
primarily rain showers. Winds again are expected to trend gusty
behind the feature Friday night with upslope snow showers expected
from southeast West Virginia, south into the North Carolina
mountains.
Temperatures are expected to trend colder through the period with
values near normal for this time of year by Friday. Combined with
the strong winds, wind chill values in the single digits are
expected across the mountains late Friday night. The highest peaks
and ridges may see values a little below zero. Across the Piedmont,
wind chills of 10 to 15 are expected.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1200 PM EST Tuesday...
Key Points:
1. Low confidence for the specifics of a potential winter weather
event late Sunday into Monday.
2. Gusty winds Monday night into Tuesday with upslope snow showers
for the mountains.
3. Below normal temperatures through the period.
A look at the 31 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a broad area of low pressure continues to be
positioned over southeast Canada for Saturday into Saturday night.
Additionally, a shortwave trough starts to develop over the Rockies.
For Sunday into Sunday night, the low over southeast Canada is still
slow to move, and the shortwave trough moves into central CONUS and
amplifies. For Monday into Monday night, there is very little change
in the synoptic pattern as compared to Sunday. For Tuesday, the
ensemble solution suggests the southeast Canada low will retrograde
closer to Hudson Bay, helped to further amplify the central US
trough into a broader longer wave trough pattern that will cover
most of central and eastern CONUS.
At the surface, for Saturday, not a lot of change takes place with
high pressure over, or just west of our area, and a low over
southeast Canada keeping a good pressure gradient across the region.
By Sunday and Sunday night, the center of high pressure shifts east
to over our area. A shortwave trough is expected to develop over the
lee of the Rockies. For Monday into Monday night, the feature in the
lee of the Rockies, is expected to make quick progression eastward
and push through the north side of the southeast US high pressure
ridge. By Tuesday, this feature is expected to be off the East
Coast. However, a shortwave trough is expected to be heading south
through the Great Lakes.
Output from the 31 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures for Saturday within the -16C to -12C range,
or within the 1 to 10 percentile of the 30-year CFSR climatology.
Temperatures begin to gradually increase Saturday night, and
continue doing so into Sunday. By Sunday afternoon, values are
anticipated to range from -8C to -3C, n-s. Values continue their
rise into Monday, reaching -5C to -2C, n-s. Values then fall heading
into Tuesday, reaching -9C to -6C, nw-se, by the afternoon hours.
The above weather patterns offer a forecast where the northwest flow
regime which started on Friday will continue into Saturday and
Saturday night. This will allow for a continuation of light upslope
snow showers over the preferred area of southeast West Virginia
south into the mountains of North Carolina. The coverage any light
measurable snow will decrease from south to north during the day.
However, given how cold the 850mb temperatures are expected to fall,
just about any amount low level cloud cover will be capable of
producing some flurries given the best dendritic growth zone air
will close to, if not at, surface level.
Confidence is moderate for the Saturday and Saturday night portion
of the forecast.
For Sunday through Monday, our forecast will continue to favor the
National Blend given the vast differences in the timing and path of
the center of the surface low, and in at least one solution, surface
lows. However, here is a look at what we do know regarding what
could be.
The latest ensemble solution described above would place more
weight on solutions that favor a Sunday night/Monday arrival
over a Sunday arrival.
During the Monday time period, DESI, using the NBM-CONUS
dataset, currently has around a 40 to 60 percent probability of
at least 0.1 inch snowfall across the mountains and also areas
along and north of Route 460. The remainder of the region is
more in the 20 to 30 percent chance range.
Given the wide variety of model solutions, the low level
temperature profile for some solutions offers a warm nose over a
colder surface. DESI is offering around a 10 to 20 percent
probability for freezing rain over roughly the same region it
has for the 40 to 60 percent 0.1 inch snow area.
While these are not stunning facts, and our confidence level during
this time period still is low, these bullets may give us a taste of
what may be: 1) Sunday night/Monday rather than Sunday focused, 2)
If snowfall, best chances west and north, 3) The chance of a mix of
wintry precipitation types is not zero.
As mentioned above, our forecast for Sunday/Monday will favor the
National Blend in terms of temperatures and precipitation chances.
However, given the uncertainties, our precipitation type will still
be a snow versus rain forecast with surface temperature being the
sole determining factor between the two.
Once we reach Tuesday, confidence levels actually go up a little
bit. Behind the Sunday/Monday system, all signs point toward a gusty
northwest flow pattern with cold air advection in place. This flow
pattern should help keep clouds/snow showers across at least
portions of southeast West Virginia, and perhaps south into the
mountains of North Carolina. Uncertainty exists in whether or not a
shortwave trough may be contained within this flow, potentially
helping to spread snow a bit farther east than just the preferred
upslope regions in the west.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EST Tuesday...
Hi-ResFV3 and HRRR aligned well with the location of the bands
of showers and isolated thunderstorms ahead of the cold front.
Surface front will continue to move east, reaching the coast
this evening as the low tracks northeast into New England. The
wind turns to the west and northwest behind the front. Bufkit
forecast soundings showed the potential for gusts in the 35 to
45 mph range. Gust winds are expected throughout the area, but
the strongest will be at the highest elevations along the
southern Blue Ridge. The strongest wind gusts at local TAF sites
will be at KBLF and KROA on Wednesday when deeper mixing begins.
Upslope clouds fill in along the western slopes of the central
Appalachians this evening and showers also develop. Expecting
MVFR to IFR ceilings as early as 21Z/5PM at KLWB and KBLF. KBCB
has the potential for MVFR ceilings after 03Z/10PM but will be
closer to the edge of the upslope clouds once the northwest
surface and low level wind becomes well established.
Rain showers will change completely over to snow showers by
Wednesday morning as temperatures drop. Both KLWB and KBLF will
be changed over to snow showers before 10Z/5AM, maybe sooner.
Average confidence for the timing of the cold front and
associated showers and thunderstorms.
Average confidence for timing of change-over from rain to snow.
Above average confidence in wind.
EXTENDED AVIATION OUTLOOK...
MVFR clouds and snow showers continue in the mountains on
Wednesday before ending Thursday morning as wind speeds
diminish. Conditions will improve to VFR in the mountains
under dry high pressure.
Snow showers are expected Friday and Friday night. This
precipitation will primarily affect BLF and LWB, but expect MVFR
ceilings for all mountain TAF sites along and west of the Blue
Ridge.
High pressure and VFR TAFs look to return Sunday before
an early week system looks to bring IFR to MVFR restrictions
starting Sunday night and Monday. This is a low confidence
forecast with the precipitation type and track of the storm.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 PM this evening to noon EST Wednesday
for VAZ007-009>020-022>024-032>035.
NC...Wind Advisory from 10 PM this evening to noon EST Wednesday
for NCZ001>003-018-019.
WV...Wind Advisory from 10 PM this evening to noon EST Wednesday
for WVZ042>044-507-508.
Winter Weather Advisory from 1 AM Wednesday to 4 AM EST
Thursday for WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...EB/PMHazardous Weather Outlook National Weather Service Blacksburg VA 340 AM EST Tue Dec 31 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 010845- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier- 340 AM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-010845- Western Greenbrier- 340 AM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST WEDNESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-010845- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 340 AM EST Tue Dec 31 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EST Tue Dec 31 2024
WVZ507-508-311845-
Western Greenbrier WV-Eastern Greenbrier WV-
125 PM EST Tue Dec 31 2024
...A THUNDERSTORM WILL IMPACT NORTH CENTRAL GREENBRIER COUNTY
THROUGH 145 PM EST...
At 125 PM EST, Doppler radar was tracking a strong thunderstorm over
Leonard, or 7 miles northwest of Renick, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Renick...
Falling Spring...
Leonard...
Beartown State Park...
Trout...
and Rorer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 8036 3805 8027 3805 8026 3794 8043
3805 8057 3823 8036
TIME...MOT...LOC 1825Z 226DEG 50KT 3807 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VFJPreliminary Local Storm Report
National Weather Service Blacksburg VA
135 PM EST Tue Dec 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM Hail 3 E Matoaka 37.42N 81.19W
12/31/2024 M0.50 Inch Mercer WV Public
&&
amsSpecial Weather Statement
National Weather Service BLACKSBURG VA
135 PM EST Tue Dec 31 2024
VAZ022>024-034-311900-
Botetourt VA-Roanoke VA-Bedford VA-Rockbridge VA-
135 PM EST Tue Dec 31 2024
...A THUNDERSTORM WILL IMPACT NORTHERN ROANOKE...SOUTHWESTERN
ROCKBRIDGE...CENTRAL BEDFORD AND BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE THROUGH 200 PM EST...
At 135 PM EST, Doppler radar was tracking a thunderstorm over
Hollins, or near Roanoke, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
Buchanan...
Troutville...
and Stewartsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 7998 3733 8017 3777 7961 3740 7932
TIME...MOT...LOC 1835Z 226DEG 50KT 3732 7999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VFJPreliminary Local Storm Report
National Weather Service Blacksburg VA
144 PM EST Tue Dec 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Hail 3 SW Narrows 37.31N 80.85W
12/31/2024 M0.50 Inch Giles VA Public
0.50 inch size hail reported near
intersection of Wolf Creek Road and
Crestwood Dr.
&&
CDGSpecial Weather Statement
National Weather Service BLACKSBURG VA
206 PM EST Tue Dec 31 2024
VAZ023-024-034-035-045-311930-
Botetourt VA-Amherst VA-Campbell VA-Bedford VA-Rockbridge VA-
206 PM EST Tue Dec 31 2024
...THUNDERSTORMS WILL IMPACT ROCKBRIDGE...CENTRAL
CAMPBELL...BEDFORD...SOUTHEASTERN BOTETOURT... AND AMHERST
COUNTIES...THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON AND THE
CITY OF LYNCHBURG THROUGH 230 PM EST...
At 205 PM EST, Doppler radar was tracking thunderstorms along a line
extending from near Buena Vista to Chamblissburg. Movement was east
at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lynchburg...
Lexington...
Buena Vista...
Bedford...
Amherst...
Buchanan...
and Glasgow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 7915 3786 7915 3781 7917 3781 7914
3778 7911 3778 7907 3772 7907 3770 7899
3758 7892 3720 7919 3720 7977 3723 7978
3721 7980 3723 7982 3722 7984 3726 7985
3802 7936
TIME...MOT...LOC 1905Z 252DEG 42KT 3775 7932 3726 7973
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
VFJSpecial Weather Statement
National Weather Service BLACKSBURG VA
242 PM EST Tue Dec 31 2024
VAZ034-035-044>046-312030-
Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
242 PM EST Tue Dec 31 2024
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...EASTERN
BEDFORD...AND AMHERST COUNTIES AND THE CITY OF LYNCHBURG...
At 241 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Montebello to Boonsboro to near
Huddleston. Movement was southeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Altavista...
Amherst...
Appomattox...
Hurt...
Brookneal...
and Forks Of Buffalo.
&&
LAT...LON 3734 7860 3725 7868 3720 7882 3703 7890
3706 7909 3694 7912 3707 7940 3706 7944
3708 7943 3715 7954 3749 7930 3781 7915
3778 7907 3771 7906 3770 7899 3754 7890
3755 7882 3742 7864 3738 7863 3740 7859
TIME...MOT...LOC 1941Z 339DEG 38KT 3790 7908 3747 7925 3717 7954
RABThe Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
3 hail, 1 strong wind. Local standard time, as filed.
An abundant amount of nickel size hail fell.
Hail ranged from dime to quarter size.
Hail of dime to penny size fell.
Strong winds, associated with a passing cold front, blew off the roof of a car wash located in the 800 block of North Main Street in Marion. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228026, 1228027, 1228046, 1228049.